Nebraska, 2023

Hail in Nebraska, April 19, 2023

April 19, 2023 · NWS FSD · 2 events in 1 county or zone

A weak upper-level wave moving through southwest flow aloft, acting on an environment with 1000 to 1500 J/kg of MUCAPE in the vicinity of a surface trough, resulted in scattered thunderstorms across far southeast South Dakota, far northeast Nebraska, northwest Iowa, and southwest Minnesota during the evening of April 19th. 5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak upper-level wave moving through southwest flow aloft, acting on an environment with 1000 to 1500 J/kg of MUCAPE in the vicinity of a surface trough, resulted in scattered thunderstorms across far southeast South Dakota, far northeast Nebraska, northwest Iowa, and southwest Minnesota during the evening of April 19th. The strongest storms produced severe hail ranging from 1.0 to 1.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 19, 5:34 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 19, 5:34 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
634 PM CDT Wed Apr 19 2023

.SHORT TERM...(This Evening through Thursday)
Issued at 237 PM CDT Wed Apr 19 2023

Key Messages:

1. Scattered showers and thunderstorms this afternoon into the
evening hours. Severe thunderstorms possible southeast of a line
from Yankton, SD to Sioux Falls, SD to Windom, MN.

2. Periods of unsettled weather will continue prior to the weekend,
mostly rain and snow showers with a rain/snow mix at times.

3. Below normal temperatures continue into next week.

---------------------------------------------------------------------

Focus on the near-term revolves around thunderstorms and chances for
severe weather. A trio of low pressures (one to our northwest,
another just north of Omaha, NE, and the last one moving into
southwestern Kansas) will continue our unsettled weather into the
overnight hours. Satellite and surface observations show the surface
warm front is slowly moving northwards across far eastern Nebraska
and western Iowa, with the 925mb warm front farther north
approaching the I-90 corridor in SW MN and curving down the I-29
corridor into NE Nebraska as of 1 PM. Areas along and southeast of
the 925 mb front will be the areas to watch for showers,
thundershowers, and thunderstorms for the remainder of the afternoon
hours.

High resolution convection allowing models (CAMs) show that the
first round of showers/thundershowers could remain sub-severe, with
the stronger storms likely as the main wave moves overhead by the
late afternoon and early evening hours. Given that the area will
likely be just along the front or north of the front, thunderstorms
aren't expected to be surface-based (and if they are, they won't
remain surface based for long). With most unstable CAPE (MUCAPE)
values of 1000-2000 J/kg, possibly more if you believe some of the
more excited guidance, 50 to 60 knots of effective shear, and
strengthening mid-level lapse rates, elevated supercells are
expected to form. They will likely be able to produce hail to the
size of ping pong ball and gusts to 60 mph for the strongest storms.
If storms are able to remain surface-based, and that's a big if,
there will be a non-zero chance for a tornado, especially if they
are able to remain surface-based near the triple point given decent
low-level shear and strengthening low-level lapse rates. The Storm
Prediction Center has a marginal risk (level 1 out of 5) southeast
of a line from Yankton to Sioux Falls to Pipestone to Tracy, MN,
with a slight risk (level 2 out of 5) across majority of our NW Iowa
counties and adjacent areas. If you haven't already this season,
make sure you have a severe weather plan and have at least two
different ways to receive warnings, should they be issued.

After the main forcing pushes east at around midnight, chances for
severe thunderstorms should decrease as instability is pushed
eastwards, though we'll likely see showers and thundershowers
continue for the rest of the overnight hours. Overnight lows in the
30s and 40s are expected.

The center of the surface low pressure will be just off to our east
by Thursday morning, with areas along and east of I-29 will likely
see showers and thundershowers continue for the morning hours. These
should be decreasing throughout the day as dry air moves in for the
lower levels, which will be pulled northwards as the surface low
moves off further to our northeast. Given the close proximity to the
surface low, breezy winds can be expected with sustained winds 20 to
25 mph and gusts 30 to 40 mph. With showers moving out of the area,
relative humidity values along and west of the James do dip below
40% for the afternoon hours, resulting in a couple hour period where
fire danger will be elevated. Afternoon highs in the upper 40s to
mid 50s are expected.

As the low pressure continues to slide northwards, the surface
pressure gradient relaxes and winds are able to decrease, albeit for
a short period. Cold air advection (CAA) will bring cooler
temperatures into the region, with chances for snow increasing as
temperatures dip into mid 30s, with little if any accumulations
expected prior to daybreak.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 237 PM CDT Wed Apr 19 2023

By Friday morning, the mid-level low is sitting along the
ND/MN/Canada border, with the associated surface low pressure closer
to the eastern MN/Canada border. Wrap around moisture on the
backside does look to make its way back down into the region through
the morning hours, and with positive vorticity advection (PVA) as
the main wave moves through we'll see chances for snow and rain/snow
showers throughout the day. Additionally, the surface low
strengthens which results in a tightened surface pressure gradient,
creating breezy winds with questions remaining on just how
breezy/strong they will be. The NBM is suggesting advisory level
winds will be possible west of I-29, while other
models/ensembles/blends are not as convinced keeping gusts in the
mid to upper 30s. Either way, given the light snowfall that will be
occurring some drops in visibility are possible especially while the
snow is falling. Afternoon highs will only reach up into the upper
30s to mid 40s, possible upper 40s near the Sioux City, IA area.

Overnight into Saturday the trough axis finally moves off to our
east, though looks to stall somewhere over the Great Lakes region
through the weekend. This will keep a surface high pressure parked
to the north of the area, keeping winds from the northwest resulting
in cooler temperatures for the weekend and into next week. 40s can
again be expected for Saturday, warming up slightly into the 40s and
50s for Sunday, with the Climate Prediction Center showing the
region is continues to be favored for below normal temperatures
for the rest of April.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 634 PM CDT Wed Apr 19 2023

Latest radar imagery shows showers and thunderstorms ongoing across
the region. While impacts to KHON look to remain minimal at this
time, could see some lightning, hail, and stronger gusts impact
KFSD/KSUX in the coming hours. Cigs during this time will also
continue to lower, with MVFR/IFR levels likely throughout the
overnight period. While the severe threat should gradually diminish
near midnight, will likely still see showers and storms persist
through mid-morning Thursday. Otherwise, look for northwesterly
winds to quickly ramp up after daybreak, with gusts between 25 to 35
mph possible through the afternoon!

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...SST
Hazardous weather outlook, Apr 19, 1:47 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
247 PM CDT Wed Apr 19 2023

MNZ071-072-097-SDZ038>040-050-052>061-063>065-068-202000-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Charles Mix-Douglas-Hutchinson-Bon Homme-
247 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to redevelop late
Wednesday evening and into Thursday morning. While severe storms are
not anticipated, some thunderstorms could produce small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Colder temperatures and strong winds arrive for Thursday and
Friday. Wind gusts over 35 mph may be possible, which could lead
to increased fire danger risks.

Minor flooding will continue on portions of the West Fork Des Moines
River and Big Sioux River through the week ahead, while minor to
moderate flooding will continue along portions of the James River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ062-066-067-069>071-202000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
247 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to redevelop during
the afternoon and evening hours southeast of a line from Yankton to
Sioux Falls to Windom. A few strong to severe storms will be
possible, with risks for ping pong ball sized hail and wind gusts to
60 mph. While the tornado threat is low, it cannot be ruled out at
this time, particularly for those in northwest Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Colder temperatures and strong winds arrive for Thursday and
Friday. Wind gusts over 35 mph may be possible, which could lead
to increased fire danger risks.

Minor flooding will continue on portions of the West Fork Des
Moines River and Big Sioux River through the week ahead, while
minor to moderate flooding will continue along portions of the
James River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 19, 1:43 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     NON-TSTM WND GST 3 NNE SHELDON           43.22N 95.82W
04/19/2023  M52 MPH          O'BRIEN            IA   AWOS

            AWOS STATION KSHL SHELDON AIRPORT.

0324 AM     NON-TSTM WND GST 2 WSW TERRIL            43.30N 95.01W
04/19/2023  M55 MPH          DICKINSON          IA   MESONET

            MESONET STATION FW7399 TERRIL.

0326 AM     NON-TSTM WND DMG SPIRIT LAKE             43.43N 95.11W
04/19/2023                   DICKINSON          IA   EMERGENCY MNGR

            ROOF PEELED OFF A MOBILE HOME.

0335 AM     NON-TSTM WND DMG SUPERIOR                43.43N 94.95W
04/19/2023                   DICKINSON          IA   PUBLIC

            SHINGLE DAMAGE. RELAYED TO EMERGENCY
            MANAGEMENT VIA SOCIAL MEDIA.

0335 AM     NON-TSTM WND DMG 4 ESE ORLEANS           43.43N 95.03W
04/19/2023                   DICKINSON          IA   PUBLIC

            DAMAGE TO HAY SHED AND MULTIPLE SHINGLES.
            RELAYED TO EMERGENCY MANAGEMENT VIA SOCIAL
            MEDIA.

&&
Local storm report, Apr 19, 3:59 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 E TRENT              43.93N 96.46W
04/19/2023  M0.88 INCH       MOODY              SD   PUBLIC

            DIME TO NICKEL SIZED HAIL COVERED THE
            GROUND.

&&

JC
Local storm report, Apr 19, 4:26 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             WENTWORTH               44.00N 96.96W
04/19/2023  E0.70 INCH       LAKE               SD   STORM CHASER

            REPORTED VIA SOCIAL MEDIA.

&&

BP
Local storm report, Apr 19, 4:39 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 N BALATON             44.26N 95.88W
04/19/2023  U0.50 INCH       LYON               MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JC
Local storm report, Apr 19, 4:40 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CDT WED APR 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             BALATON                 44.24N 95.88W
04/19/2023  M0.75 INCH       LYON               MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JC

The radar

The Sioux Falls radar (KFSD), 114 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dixon

When
April 19, 6:23 PM CST to 6:25 PM CST
Where
Dixon County, 0.69 mi S of Ponca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.560, -96.700

Hail 0.88 inch in diameter fell 1 mile south-southeast of Ponca.

Hail, Dixon

When
April 19, 6:25 PM CST to 6:27 PM CST
Where
Dixon County, Ponca
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -96.700

Hail 1.0 inch in diameter fell in Ponca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097689, 1097688.